Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Husband hiv+/hcv +
May 16, 2004

Hello!

I am looking for some reassurance on HCV treatment. My husband is scheduled to have a liver biopsy tomorrow and depending on the results may start therapy sooner than later.

What can I expect from this treatment? How tired will he be and what other side effects are commmon? Also, I am HCV-, what is the risk of transmission via sex?

Response from Dr. McGovern

I think it is terrific that you are asking these questions in advance since it is very important for the partner of the patient to understand what the patient may be experiencing during treatment.

Interferon and ribavirin can cause a variety of side effects including: fatigue, flu-like symptoms, headache, nausea, diarrhea, and many other symptoms. However, I have seen some patients who have minimal symptoms while on treatment. The most important issues I think you should be aware of as the partner are that 1) interferon can cause irritability, mood swings and depression. It is often the partner who notices these problems earlier than the patient. 2) Ribavirin can cause serious birth defects so effective barrier contraception is very important during treatment and for 6 months after treatment.

I am sure that your physician will cover all the potential side effects when it has been determined if he needs treatment. Remember that most side effects can be made less troubling by the use of other medications which help patients get through therapy.

Finally, the risk of sexual transmission for couples is just about 1-3 percent. I think it is important for the couple to determine if that risk is too high. If so, then use protection. Dr. McGovern



Previous
Hepatitis B
Next
Active liver disease???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement